NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Which Glasgow Coma Scale score indicates a fully alert patient?

  1. A12
  2. B15
  3. C3
  4. D10
2.Nursing fundamentalsHard

A patient rescued from a house fire has a pulse oximetry reading of 99% but is drowsy and has a headache. Why may the reading be falsely reassuring?

  1. AThe patient's heart rate is too fast for the device to give an accurate reading
  2. BCarbon monoxide bound to haemoglobin is read by the oximeter as oxygen
  3. CSmoke makes the oximeter read too low
  4. DBurns make the skin conduct light better
3.Infection control & patient safetyMedium

Sputum specimens are ordered to look for acid-fast bacilli (TB). How are they usually collected?

  1. AOne specimen of sputum collected straight after the evening meal, when coughing is easiest
  2. BThree specimens collected after an antiseptic mouthwash
  3. COne saliva sample collected at any convenient time of day
  4. DThree deep-cough specimens collected 8 to 24 hours apart, at least one early in the morning
4.Infection control & patient safetyHard

A patient restrained because of violent behavior is now calm, oriented and following instructions. What should the nurse do?

  1. AKeep the restraints until the order expires
  2. BKeep the restraints until the next provider visit
  3. CRemove one restraint each day to test the patient’s behavior
  4. DRemove the restraints, because the reason for them has ended
5.Prioritization & delegationMedium

A nursing assistant tells the RN that a patient’s IV pump is alarming. What is the best response?

  1. A“Turn the pump off and on again until it stops.”
  2. B“Increase the rate a little so the alarm clears.”
  3. C“Silence the alarm and I will check it at the end of the shift.”
  4. D“I will come and check the pump and the IV site now.”
6.Prioritization & delegationHard

In a disaster with very limited resources, a victim with severe burns over almost the whole body is tagged black. Which principle explains this decision?

  1. ATreating the most severely injured person first
  2. BTreating the youngest victims first
  3. CTreating victims in the order in which they arrive
  4. DDoing the greatest good for the greatest number
7.Clinical nursingMedium

A patient is admitted with cellulitis of the leg. Why might the nurse mark the edge of the redness on the skin?

  1. ATo help the patient find the sore area
  2. BTo mark the site for an injection
  3. CTo show the surgeon exactly where to make the incision
  4. DTo monitor whether the infection is spreading or improving
8.Clinical nursingHard

A patient with long-term steroid use is acutely unwell after vomiting and missing doses, with hypotension and confusion. Which emergency should be considered?

  1. AThyroid storm
  2. BDiabetes insipidus
  3. CHypercalcaemia
  4. DAdrenal crisis
9.Lab values & electrolytesMedium

A 55-year-old has a positive fecal immunochemical test (FIT) during routine screening. What is the usual next step?

  1. ANo action if there are no symptoms
  2. BReferral for colonoscopy
  3. CStart an iron supplement only
  4. DRepeat the test in 10 years
10.Lab values & electrolytesHard

A patient with alcohol use disorder has a potassium of 3.0 mEq/L despite two days of replacement. The magnesium is 0.9 mEq/L. What is the most appropriate next step?

  1. ADouble the potassium dose and leave the magnesium for later
  2. BGive a diuretic to remove the excess magnesium
  3. CReplace the magnesium; low magnesium keeps the kidneys losing potassium
  4. DStop all electrolyte replacement for 24 hours and recheck
11.PharmacologyMedium

How does clopidogrel reduce platelet aggregation?

  1. AIt blocks the platelet P2Y12 receptor for ADP
  2. BIt blocks the glycoprotein IIb/IIIa receptor directly
  3. CIt activates antithrombin
  4. DIt inhibits platelet COX-1
12.PharmacologyHard

Why is clavulanic acid combined with amoxicillin (co-amoxiclav)?

  1. AIt makes amoxicillin cross the blood–brain barrier more easily
  2. BIt reduces the risk of penicillin allergy
  3. CIt slows the kidney excretion of amoxicillin
  4. DIt inhibits beta-lactamase enzymes that would destroy amoxicillin
13.Med-surg: cardiovascular & respiratoryMedium

A patient with stable angina is afraid nicotine patches will harm their heart. Which reply is most accurate?

  1. ANicotine patches are much more harmful to the heart than cigarettes
  2. BNicotine replacement only works if smoking continues
  3. CPeople with angina must stop smoking without any help
  4. DNicotine replacement is much safer than smoking and is recommended
14.Med-surg: cardiovascular & respiratoryHard

A nurse looked after a patient for a shift before smear-positive pulmonary TB was diagnosed, without wearing a respirator. What should happen?

  1. ATake no action, as healthcare workers are immune to TB
  2. BStay off work for six months in case symptoms develop
  3. CReport it so occupational health can arrange follow-up screening
  4. DStart a full six-month course of TB drugs at once without any tests
15.Med-surg: neuro, endocrine & renalMedium

After IV thrombolysis for stroke, which observations are most important in the first 24 hours?

  1. AFrequent neurological checks and BP
  2. BHourly peak flow and oxygen saturation
  3. CDaily weight and the fluid balance only
  4. DBowel sounds and abdominal girth hourly
16.Med-surg: neuro, endocrine & renalHard

A patient with nephrotic syndrome suddenly has loin pain, blood in the urine and a rise in creatinine. What is a likely cause?

  1. AA simple bladder infection
  2. BToo much dietary protein
  3. CRenal vein thrombosis
  4. DNormal fluctuation in the disease
17.Med-surg: GI, perioperative & oncologyMedium

Which approach to red cell transfusion in a stable patient with a GI bleed fits current evidence?

  1. AA restrictive threshold, often around 70 g/L, in most stable patients
  2. BTransfuse everyone to keep the haemoglobin above 150 g/L at all times
  3. CNever transfuse, whatever the haemoglobin or the symptoms
  4. DTransfuse two units routinely before every endoscopy
18.Med-surg: GI, perioperative & oncologyHard

A nurse teaches a patient with GORD. Which statement shows a need for further teaching?

  1. A"I'll stop smoking because it makes reflux worse."
  2. B"I'll keep a diary of foods that trigger my symptoms."
  3. C"I'll try to lose some weight over the next months."
  4. D"Peppermint tea after dinner will settle my reflux."
19.Maternity & obstetric nursingMedium

The membranes have just ruptured. What should the nurse assess first?

  1. AThe colour of the fluid only
  2. BThe fetal heart rate
  3. CThe woman's temperature
  4. DThe degree of cervical effacement
20.Maternity & obstetric nursingHard

A woman with a placenta praevia at 35 weeks is waiting for a planned caesarean. Which activity should she avoid?

  1. ASexual intercourse
  2. BLying on her side
  3. CGentle walking
  4. DEating a normal diet
21.Pediatric nursingMedium

Which temperature is usually taken as fever in a child?

  1. A37.5 °C (99.5 °F) or higher
  2. B38.0 °C (100.4 °F) or higher
  3. C37.0 °C (98.6 °F) or higher
  4. D39.5 °C (103.1 °F) or higher
22.Pediatric nursingHard

How is pain best assessed in a 10-year-old with severe cerebral palsy who cannot speak?

  1. AWith a behavioural tool such as revised FLACC, using the parents' knowledge of usual cues
  2. BPain cannot be assessed, so analgesia is given only on request
  3. CWith a 0–10 numerical scale, by asking the child to point to a number on a printed chart
  4. DOnly by checking whether the heart rate is above normal
23.Mental health nursingMedium

According to DSM-5, how long must signs of the disturbance last before schizophrenia can be diagnosed?

  1. AAt least 1 month, with no further time required
  2. BAt least 2 weeks of continuous symptoms
  3. CAt least 6 months, including at least 1 month of active symptoms
  4. DAt least 2 years, including 6 months of active symptoms
24.Mental health nursingHard

A patient who is detained under mental health legislation refuses his prescribed oral antipsychotic. What is the correct general principle?

  1. AThe refusal must always be accepted, even if the law allows treatment without consent
  2. BTreatment without consent is lawful only under the conditions and procedures set by the law
  3. CDetained patients have no right to refuse any treatment at all
  4. DThe nurse may hide the medicine in his food without any further process
25.Nursing math & unit conversionsMedium
4 ft 2 in1 ft = 12 in1 in = 2.54 cmh = ? cm

Practice exercise (made-up values, not clinical guidance). A patient is 4 ft 2 in tall. Using 1 ft = 12 in and 1 in = 2.54 cm, find the height h in centimetres, to the nearest whole centimetre.

4 ft 2 in1 ft = 12 in1 in = 2.54 cm
h = cm
26.Nursing math & unit conversionsHard
00:0017:1500:20t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 17:15 and finishes at 00:20 the next morning (24-hour clock). How many minutes t did it run?

17:1500:20
t = min
27.Dosage calculationsMedium
024681010 mL

A child weighing 18 kg is prescribed 5 mg/kg of a drug. The stock solution contains 25 mg/mL. Draw up the dose: what volume V do you give?

18 kg5 mg/kg25 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 610 micrograms. The ampoule contains 1 mg/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

610 mcg1 mg/mL
V = mL
29.IV infusion ratesMedium
430 mLleft? mL/h7 h left

500 mL was ordered over 10 hours. After 3 hours you find that 430 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 10 hafter 3 h: 430 mL
R = mL/h
30.IV infusion ratesHard
500 mg500 mL15 gtt/mL40 mg/h? gtt/min

500 mg of a drug is diluted in 500 mL and given by gravity through a set of 15 gtt/mL. The order is 40 mg per hour. Find the drip rate R in drops per minute.

500 mg/500 mL40 mg/h15 gtt/mL
R = gtt/min
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftsoup250 mLjuice200 mLice chips240 mLIV infusion80 mL/h × 8 hIV antibiotic1 × 100 mLurine350 mLurine300 mLurine450 mLurine175 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

soup: 250 mLjuice: 200 mLice chips: 240 mLIV infusion: 80 mL/h × 8 hIV antibiotic: 1 × 100 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL200 mL infused80 mL/h11:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 80 mL/h. At 11:00, 200 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL200 mL infused80 mL/h
t = h
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: constantly moist; activity: walks frequently; mobility: completely immobile; nutrition: very poor; friction and shear: problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 7/min, SpO₂ 99% on supplemental oxygen, blood pressure 124/74 mmHg, pulse 64/min, alert, temperature 36.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 7SpO₂ 99%O₂SBP 124HR 64AT 36.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: B · 15

Why this is the answer

The GCS ranges from 3 (deep coma) to 15 (fully alert). A score of 8 or less usually means the airway is at risk.

Answer

B · 15
2.Nursing fundamentals

Answer: B · Carbon monoxide bound to haemoglobin is read by the oximeter as oxygen

Why this is the answer

Carboxyhaemoglobin absorbs light much like oxyhaemoglobin, so standard pulse oximeters overestimate oxygen saturation. Arterial blood gas with co-oximetry is needed, and high-flow oxygen is given.

Answer

B · Carbon monoxide bound to haemoglobin is read by the oximeter as oxygen
3.Infection control & patient safety

Answer: D · Three deep-cough specimens collected 8 to 24 hours apart, at least one early in the morning

Why this is the answer

Several deep-cough sputum samples improve the chance of finding acid-fast bacilli, and early-morning samples contain the most secretions. Saliva is not sputum, and antiseptic mouthwash can affect the result.

Answer

D · Three deep-cough specimens collected 8 to 24 hours apart, at least one early in the morning
4.Infection control & patient safety

Answer: D · Remove the restraints, because the reason for them has ended

Why this is the answer

Restraints are used only as long as needed to keep people safe. Once the patient no longer presents a danger, the restraints are removed, even if the order has not yet expired.

Answer

D · Remove the restraints, because the reason for them has ended
5.Prioritization & delegation

Answer: D · “I will come and check the pump and the IV site now.”

Why this is the answer

An alarm may mean an occlusion, air in the line or infiltration. The nurse checks the pump and site; the assistant should not adjust the pump or silence alarms.

Answer

D · “I will come and check the pump and the IV site now.”
6.Prioritization & delegation

Answer: D · Doing the greatest good for the greatest number

Why this is the answer

In a mass-casualty event, resources are used where they save the most lives. A victim who is unlikely to survive even with full treatment is given comfort care, while staff treat salvageable victims. In everyday triage, the sickest patient is usually seen first.

Answer

D · Doing the greatest good for the greatest number
7.Clinical nursing

Answer: D · To monitor whether the infection is spreading or improving

Why this is the answer

Marking the margin helps staff see whether the redness is spreading despite treatment, which may mean antibiotics need review. The limb is also elevated and observations monitored.

Answer

D · To monitor whether the infection is spreading or improving
8.Clinical nursing

Answer: D · Adrenal crisis

Why this is the answer

Missing steroid doses during illness can cause adrenal crisis, with shock, vomiting and confusion. It is treated urgently with parenteral hydrocortisone and fluids.

Answer

D · Adrenal crisis
9.Lab values & electrolytes

Answer: B · Referral for colonoscopy

Why this is the answer

A positive FIT means hidden blood in the stool, which may come from a polyp, cancer or other lesion, so a colonoscopy is needed to find the source. A positive screening test is never ignored, even without symptoms.Checked against: Fecal Occult Blood Test (FOBT) · MedlinePlus (NIH) (2024)

Answer

B · Referral for colonoscopy
10.Lab values & electrolytes

Answer: C · Replace the magnesium; low magnesium keeps the kidneys losing potassium

Why this is the answer

Low magnesium makes the kidneys lose potassium, so hypokalemia does not correct until the magnesium is replaced. Both are common in alcohol use disorder.Checked against: Low blood potassium · MedlinePlus (NIH) (2025); Magnesium Blood Test · MedlinePlus (NIH) (2023)

Answer

C · Replace the magnesium; low magnesium keeps the kidneys losing potassium
11.Pharmacology

Answer: A · It blocks the platelet P2Y12 receptor for ADP

Why this is the answer

Clopidogrel is activated in the liver and irreversibly blocks the P2Y12 ADP receptor on platelets. It is often combined with aspirin after a heart attack or stent.

Answer

A · It blocks the platelet P2Y12 receptor for ADP
12.Pharmacology

Answer: D · It inhibits beta-lactamase enzymes that would destroy amoxicillin

Why this is the answer

Many bacteria produce beta-lactamases that inactivate penicillins. Clavulanic acid inhibits these enzymes, so amoxicillin can work against these organisms.

Answer

D · It inhibits beta-lactamase enzymes that would destroy amoxicillin
13.Med-surg: cardiovascular & respiratory

Answer: D · Nicotine replacement is much safer than smoking and is recommended

Why this is the answer

Nicotine replacement delivers nicotine without carbon monoxide, tar and other toxins and is considered safe in stable heart disease. Combining a patch with a short-acting form and behavioural support gives the best chance of quitting.

Answer

D · Nicotine replacement is much safer than smoking and is recommended
14.Med-surg: cardiovascular & respiratory

Answer: C · Report it so occupational health can arrange follow-up screening

Why this is the answer

Contact tracing includes staff exposed without respiratory protection. Occupational health assesses the risk, checks for symptoms and arranges testing (for example IGRA) at suitable intervals. Treatment is offered for latent infection if found. Exposed people do not usually need to stop work unless they become unwell.

Answer

C · Report it so occupational health can arrange follow-up screening
15.Med-surg: neuro, endocrine & renal

Answer: A · Frequent neurological checks and BP

Why this is the answer

Neurological observations, blood pressure and checks for bleeding are done frequently after thrombolysis. A new headache, vomiting, falling GCS or rising blood pressure may indicate haemorrhage. Antiplatelets and anticoagulants are usually avoided for 24 hours.

Answer

A · Frequent neurological checks and BP
16.Med-surg: neuro, endocrine & renal

Answer: C · Renal vein thrombosis

Why this is the answer

Loss of anticoagulant proteins in nephrotic syndrome raises the risk of thrombosis, including in the renal vein. This can cause loin pain, haematuria and worse kidney function. Imaging and anticoagulation are needed.

Answer

C · Renal vein thrombosis
17.Med-surg: GI, perioperative & oncology

Answer: A · A restrictive threshold, often around 70 g/L, in most stable patients

Why this is the answer

Restrictive transfusion (often at a haemoglobin of about 70 g/L, with a target of 70–90 g/L, or a higher threshold in cardiovascular disease) is associated with better outcomes in many GI bleeding patients than liberal transfusion. Massive haemorrhage is managed by major haemorrhage protocols.

Answer

A · A restrictive threshold, often around 70 g/L, in most stable patients
18.Med-surg: GI, perioperative & oncology

Answer: D · "Peppermint tea after dinner will settle my reflux."

Why this is the answer

Peppermint can relax the lower oesophageal sphincter and may worsen reflux. Weight loss, stopping smoking and avoiding personal triggers are standard lifestyle measures.

Answer

D · "Peppermint tea after dinner will settle my reflux."
19.Maternity & obstetric nursing

Answer: B · The fetal heart rate

Why this is the answer

After rupture of the membranes, check the fetal heart rate first to detect cord prolapse or compression. Then record the colour, odour, amount and time of the fluid.

Answer

B · The fetal heart rate
20.Maternity & obstetric nursing

Answer: A · Sexual intercourse

Why this is the answer

Women with placenta praevia are advised to avoid intercourse and anything inserted into the vagina because it may cause bleeding. They should report any bleeding or contractions straight away.

Answer

A · Sexual intercourse
21.Pediatric nursing

Answer: B · 38.0 °C (100.4 °F) or higher

Why this is the answer

A temperature of 38.0 °C (100.4 °F) or higher is generally considered a fever in children. In young infants even a modest fever can signal serious infection and needs prompt assessment.

Answer

B · 38.0 °C (100.4 °F) or higher
22.Pediatric nursing

Answer: A · With a behavioural tool such as revised FLACC, using the parents' knowledge of usual cues

Why this is the answer

Children with cognitive impairment are assessed with behavioural tools such as the revised FLACC, which can include the child's individual pain behaviours. Parents know the child's baseline and are key partners in pain assessment.

Answer

A · With a behavioural tool such as revised FLACC, using the parents' knowledge of usual cues
23.Mental health nursing

Answer: C · At least 6 months, including at least 1 month of active symptoms

Why this is the answer

Schizophrenia needs continuous signs for at least 6 months, with at least 1 month of active-phase symptoms such as delusions or hallucinations. An episode of 1 to 6 months is schizophreniform disorder.

Answer

C · At least 6 months, including at least 1 month of active symptoms
24.Mental health nursing

Answer: B · Treatment without consent is lawful only under the conditions and procedures set by the law

Why this is the answer

Mental health laws allow some treatments for mental disorder without consent in defined circumstances, with safeguards such as second opinions and time limits. Staff must follow these procedures and record them, and should continue to seek the patient's agreement.

Answer

B · Treatment without consent is lawful only under the conditions and procedures set by the law
25.Nursing math & unit conversions

Answer: h = 127 cm

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Height in inches

4·12 + 2 = 50 in

Inches to centimetres

h = 50·2.54 = 127 cm

Answer

h = 127 cm
26.Nursing math & unit conversions

Answer: t = 425 min

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

17:15 → 24:00 = 405 min

After midnight

00:00 → 00:20 = 20 min

Total

t = 405 + 20 = 425 min

Answer

t = 425 min
27.Dosage calculations

Answer: V = 3.6 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 5·18 = 90 mg

Volume

V = 90/25 = 3.6 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 3.6 mL
28.Dosage calculations

Answer: V = 0.61 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

1 mg/mL = 1000 mcg/mL

Volume

V = 610/1000 = 0.61 mL

Answer

V = 0.61 mL
29.IV infusion rates

Answer: R = 61.43 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/10 = 50 mL/h

New rate

R = 430/7 = 61.43 mL/h

Answer

R = 61.43 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: R = 10 gtt/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

500/500 = 1 mg/mL

Volume per hour

40/1 = 40 mL/h

Drip rate

R = 40·15/60 = 10 gtt/min

Answer

R = 10 gtt/min
31.IV fluids & fluid balance

Answer: I = 1310 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 250 + 200 = 450 mL
ice chips: 240/2 = 120 mL
IV infusion: 80·8 = 640 mL
IV antibiotic: 1·100 = 100 mL
I = 1310 mL

Answer

I = 1310 mL
32.IV fluids & fluid balance

Answer: t = 10 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 200 = 800 mL

Time

t = 800/80 = 10 h

Answer

t = 10 h

That is about 10 h 00 min, so the bag runs out at about 21:00.

33.Clinical assessment scores

Answer: B = 10

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: constantly moist → 1
activity: walks frequently → 4
mobility: completely immobile → 1
nutrition: very poor → 1
friction and shear: problem → 1

Add

Braden total = 2 + 1 + 4 + 1 + 1 + 1 = 10

Answer

B = 10
34.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 7/min → 3
SpO₂ 99% → 0
on oxygen → 2
SBP 124 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 36.0 °C → 1

Total and red scores

NEWS2 = 3 + 0 + 2 + 0 + 0 + 0 + 1 = 6
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions